Florida, 2022

Tornado in Florida, March 18, 2022

March 18, 2022 · NWS MOB · 1 event in 1 county or zone

A very warm and unstable airmass developed ahead of an approaching strong low pressure system. Strong vertical wind shear in combination with the instability caused storms to become severe and produce several reports of damaging winds along with one tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$361,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very warm and unstable airmass developed ahead of an approaching strong low pressure system. Strong vertical wind shear in combination with the instability caused storms to become severe and produce several reports of damaging winds along with one tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 18, 9:31 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 18, 9:31 AM CST, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1031 AM CDT Fri Mar 18 2022

.NEAR TERM MESOSCALE UPDATE...Currently there are two lines of
convection bisecting the area, the most significant one from
south central Alabama to Mobile Bay and the near shore Gulf waters
and the second lesser significant one across SE MS and inland SW
AL. Latest analysis is showing a very unstable airmass within the
first line with MLCAPE values as high as 2000 J/KG, steep mid
level lapse rates, effective storm relative helicity values
between 300-500 m2/s2, and effective Bulk Shear of 45 to 60 knots.
This will still support all modes of severe weather, including
quarter to golfball size hail, damaging winds in excess of 60 mph,
and tornadoes as the convective line moves across our eastern and
southern zones through early afternoon where a Tornado Watch
remains in effect until 2 PM. Heavy rainfall amounts of 1-2" and
perhaps locally in excess of 3-4" remains possible across our
eastern and southern zones until the line clears to the east of
our area by mid afternoon. This will result in a localized urban
flooding or flash flooding threat. A High Surf Advisory remains as
surf heights are now between 4-6 feet along our local beaches,
along with a HIGH rip current risk. /22

&&

.PREV DISCUSSION... /issued 722 AM CDT Fri Mar 18 2022/

AVIATION...
12Z issuance...Numerous to widespread showers and storms continue
to move into the region from the west as a cold front approaches
the area. Some storms are expected to be strong to severe.
Current satellite and observations show widespread low end
MVFR/IFR ceilings across the area, with localized LIFR conditions.
Generally MVFR visibilities are expected to persist at the
terminals through the morning hours, with drops to IFR/LIFR in
strong to severe storms. These conditions are expected to persist
through around 18z before gradually improving from the west as
storms move further east as the cold front approaches the
Mississippi/Alabama state line. LLWS may be also be concern
through the morning, but currently expecting this feature to
remain north of the terminals with LLWS of ~35-40kt at ~15-20kft.
Winds will be southerly through the morning becoming more
southwesterly by the afternoon ranging between 15-20kts with
gusts up to 30kts (some higher possible) through the day today.
Strong to severe storms can bring locally variable winds to areas
where they cross. Conditions will be monitored and TAFs will be
updated if persistence and observations warrant amendments. JEH/88

PREV DISCUSSION... /issued 459 AM CDT Fri Mar 18 2022/

NEAR TERM MESOSCALE UPDATE...A low pressure system located over
Oklahoma early this morning will take on a negative tilt as it lifts
northeastward toward Missouri through the morning hours. The
associated cold front will move eastward across the Mississippi
Valley region by midday today. A 90-100 kt 500 mb jet streak is
expected to round the base of the trough and lift across northern
MS/AL this morning, placing our area in the favored placement of
ascent in the right entrance region of the jet. An organizing QLCS
will spread into southeast MS and interior southwest AL between 5
and 8 AM CDT this morning. A warm front will also lift northeastward
across the rest of our CWA through the remainder of this morning and
into early this afternoon. The airmass will become increasingly
unstable with MLCAPE values rising to 1500-2500 J/KG through the
morning hours in the wake of the passing warm front. The available
instability, along with increasing deep layer shear, steep mid level
lapse rates, and increasing low level storm relative helicity values
between 200-400 m2/s2 will support all modes of severe weather,
including quarter to golfball size hail, damaging winds in excess of
60 mph, and tornadoes as the convective line moves across our region
today. We do have concerns that favorable overlap of instability,
strong low level wind fields, and impressive low level curvature to
the hodographs could result in a strong tornado potential in our
area today. Heavy rainfall amounts of 1-2" and perhaps locally in
excess of 3-4" will be possible, especially over interior areas
today, which could result in a localized urban flooding or flash
flooding threat, but the overall flood threat looks to be marginal
considering dry antecedent conditions and localized nature of
excessive rainfall amounts. The severe threat will progress from
west to east, generally ending by early afternoon over the western
half of our area and late afternoon/early evening over our eastern
and southeastern zones. Surf heights increase to 4-6 feet along our
local beaches later this morning, so we will opt to issue a High
Surf Advisory during this time. A HIGH rip current risk will also be
in effect. /21

SHORT TERM /Saturday night Through Sunday night/...An active
near term transitions into a imperturbable short term with dry
conditions expected through the period as large scale subsidence
takes hold of the region. The trough mentioned in the near term
continues to exit the region on early Saturday night with ridging
beginning to build into the area from the west late Saturday night
and into early Sunday. Surface high pressure also begins to build
in from the west on Saturday night, and slides northeast into the
Appalachians by Sunday night. This will result in generally light
north-northwesterly surface winds on Saturday night gradually
becoming easterly by the end of the period.

As for temps, with clear skies and light north-northwest winds
Saturday night, lows will be a bit on the cool side in the wake of
the cold front with temps ranging from near 40 northwest of I-65,
to the mid 40s southeast. As ridging grabs hold of the area on
Sunday, highs climb into the low to mid 70s across the area under
mainly clear skies. Lows Monday night warm up a tad with mainly
mid 40s expected across inland areas, and upper 40s to low 50s
along the coast. Lastly, a Moderate risk of rip currents expected
Saturday night, becoming low by Sunday. JEH/88

EXTENDED TERM /Monday Through Thursday/...Another threat for severe
weather remains in the forecast for the middle part of the week.
Details concerning the next event will be ironed out as it gets
closer in time.

Dry, mild weather expected to kick off your work week as the local
area remains in zonal flow under the influence of weak ridging
aloft. A shortwave trough slides toward the Southern Plains and
deepens through the day on Monday. This shortwave nudges the ridge
further east and flow aloft turns southwesterly. There remains quite
a bit of uncertainty surrounding the evolution of this trough as we
head into the rest of the week. Down in the lower levels, a surface
high lifts out of the Southeast through the day on Monday and
onshore flow sets up across the area. A surface low develops over
the Southern Plains in response to the deepening trough aloft later
on Monday. A warm front will hover over the Gulf waters in the
morning hours on Tuesday and eventually lift onshore during the day
as the surface low lifts northeast. A cold front draped to the south
of the surface low should slide into the region sometime late
Tuesday through Wednesday. Note that the evolution of the surface
low and cold/warm fronts on Tuesday and Wednesday also hinge on the
upper level features. That said, there is the potential for severe
weather in the Tuesday evening through Wednesday timeframe with a
low level jet moving overhead, plenty of instability in the warm
sector, and plenty of shear overhead. In the wake of the cold front,
the area will dry out during the latter part of the week as a
surface high builds into the area. No major temperature swings in
the extended timeframe, although it might get a little chilly
late in the week behind the front. 07/mb

MARINE...A Small Craft Advisory is now in effect for all marine
areas through Saturday morning given strong southerly to
southwesterly expected as a cold front approaches the marine area
from the west. Following the SCA, a moderate northwesterly flow
will develops late tonight and into Saturday morning behind the
cold front, with the moderate offshore flow will then continuing
into Sunday morning. Winds are expected to be below SCA during
this timeframe, and likely even below SCEC criteria except for out
over the open Gulf waters. Early next week, a moderate to strong
easterly to southeasterly flow sets up in advance of the next
weather system that will be moving toward the marine area from the
west with SCA conditions likely returning Monday night into
Tuesday. JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.

     High Surf Advisory until 1 AM CDT Saturday for ALZ265-266.

FL...High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

     High Surf Advisory until 1 AM CDT Saturday for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 7 AM CDT Saturday for GMZ630>636.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 18, 9:53 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
1053 AM CDT Fri Mar 18 2022

ALZ264-266-FLZ201>204-181645-
Baldwin Coastal AL-Baldwin Central AL-Escambia Inland FL-
Santa Rosa Coastal FL-Escambia Coastal FL-Santa Rosa Inland FL-
1053 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of southeastern Baldwin,
central Santa Rosa and south central Escambia Counties through 1145
AM CDT...

At 1053 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Robertsdale to 5
miles east of Fort Morgan. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Foley, Pace, Milton, Gulf Breeze, Orange Beach, Goulding,
Robertsdale, Bagdad, Lillian, Myrtle Grove, Magnolia Springs, Bon
Secour and Summerdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM CDT for southwestern
Alabama...and northwestern Florida.

&&

LAT...LON 3023 8795 3026 8778 3030 8773 3029 8776
      3038 8786 3058 8773 3070 8692 3059 8703
      3044 8709 3052 8710 3058 8718 3057 8719
      3037 8715 3039 8711 3033 8720 3034 8714
      3033 8715
TIME...MOT...LOC 1553Z 253DEG 38KT 3057 8770 3025 8794

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MM
Special weather statement, Mar 18, 9:56 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
1056 AM CDT Fri Mar 18 2022

ALZ052-053-055-059-261-262-MSZ076-079-181645-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-Washington AL-
Mobile Inland AL-Greene MS-George MS-
1056 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of southwestern Monroe,
northern Mobile, northwestern Baldwin, southeastern Washington,
southeastern Clarke, northwestern Escambia, northeastern George and
southeastern Greene Counties through 1145 AM CDT...

At 1055 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
McIntosh to 3 miles south of Citronelle to near Lucedale. Movement
was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Monroeville, Citronelle, Lucedale, Creola, Frisco City, Chunchula,
Stockton, McCullough, Gulfcrest, Axis, Uriah, Calvert, Mount Vernon,
McIntosh, I65 And AL 225 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until noon CDT for southwestern
Alabama...and southeastern Mississippi. A Tornado Watch also remains
in effect until 200 PM CDT for south central and southwestern
Alabama.

&&

LAT...LON 3136 8815 3156 8729 3116 8748 3088 8789
      3083 8872
TIME...MOT...LOC 1555Z 259DEG 41KT 3131 8812 3105 8824 3088 8859

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Local storm report, Mar 18, 10:04 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1104 AM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     TSTM WND GST     2 NE FAIRHOPE           30.54N 87.88W
03/18/2022  M61 MPH          BALDWIN            AL   MESONET

            USA MESONET SITE IN FAIRHOPE MEASURED A
            THUNDERSTORM WIND GUST OF 61 MPH.

&&
Special weather statement, Mar 18, 10:52 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1152 AM CDT Fri Mar 18 2022

ALZ055-056-059-261-262-181730-
Baldwin Inland AL-Monroe AL-Conecuh AL-Escambia AL-Mobile Inland AL-
1152 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of south central Monroe,
northeastern Mobile, northwestern Baldwin, western Escambia and
southern Conecuh Counties through 1230 PM CDT...

At 1151 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Uriah to near
Stockton. Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, Stockton, McCullough, Castleberry, I65 And CR 1, I65 And AL
113, I65 And AL 21 and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM CDT for south central
and southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3137 8675 3100 8730 3097 8801 3127 8775
TIME...MOT...LOC 1651Z 261DEG 46KT 3127 8747 3103 8787

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Local storm report, Mar 18, 11:13 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1213 PM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND DMG     2 W POARCH              31.12N 87.56W
03/18/2022                   ESCAMBIA           AL   EMERGENCY MNGR

            SEVERAL MOBILE HOMES DAMAGED OR DESTROYED.
            SEVERAL INJURIES REPORTED. TIME ESTIMATED.

&&

JFB
Special weather statement, Mar 18, 11:28 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1228 PM CDT Fri Mar 18 2022

ALZ056-058>060-181815-
Conecuh AL-Covington AL-Escambia AL-Crenshaw AL-
1228 PM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of southern Crenshaw,
northern Escambia, southern Conecuh and northwestern Covington
Counties through 115 PM CDT...

At 1228 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Castleberry to
near I65 And AL 113. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Evergreen, Brantley, River Falls, Castleberry, Red Level, Dozier,
Heath, Gantt, I65 And US 84, I65 And AL 113 and I65 And AL 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM CDT for south central
Alabama.

&&

LAT...LON 3114 8673 3109 8755 3141 8719 3153 8662
      3152 8650 3155 8650 3162 8615
TIME...MOT...LOC 1728Z 251DEG 30KT 3133 8702 3118 8735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The radar

The Eglin Afb radar (KEVX), 80 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Okaloosa

When
March 18, 11:28 AM CST to 11:32 AM CST
Where
Okaloosa County, 2.83 mi SSE of Holt to 2.11 mi SSW of Galliver
Rating
EF1
Path length
1.5 mi
Path width
50 yd
Property damage
$361,000
Reported by
NWS Storm Survey
Coordinates
30.682, -86.751

A tornado touched down just west of the intersection of Log Lake|Road and Sundance Way. The tornado damaged the roof of a house|where numerous shingles were removed down to the tar paper. In|addition, a manufactured home adjacent to the house was destroyed.|Numerous trees were snapped and several trees were uprooted. The|tornado proceeded east across Log Lake Road and damaged the roof|of a manufactured home as well as snapped and twisted additional|trees. A couple trees were also uprooted. The tornado continued|along and crossed Sundance Way Cutoff Road where several more|trees were snapped and uprooted. From there, the tornado|progressed northeast and hit a home, ripping off a portion of the|roof to include the decking underneath. This was thrown roughly 50|yards away into the front yard and into trees. Several large|trees were also snapped near the base and twisted. A few more were|uprooted as well. The tornado then lifted just beyond this|property. Overall, the maximum width of the tornado reached 50|yards with a path length of about 1.5 miles. Estimated peak winds were 95 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyThe tornado archive for Florida, 2022Warnings in Florida, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012485.